Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 139, NWS Memphis, TN

July 14, 2016Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2016, 8:24 AM CDT for Mississippi County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 8:24 AM CDT (13:24 UTC)
Expired
Jul 14, 2016, 9:00 AM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mississippi County, AR

The radar

The Memphis radar (KNQA), 58 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS54 KMEG 141324
SVRMEG
ARC093-141400-
/O.NEW.KMEG.SV.W.0139.160714T1324Z-160714T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
824 AM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

* UNTIL 900 AM CDT

* AT 824 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELL...OR
  NEAR MANILA...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLYTHEVILLE...GOSNELL...MANILA...LUXORA...DELL...BURDETTE...
  LITTLE RIVER...VICTORIA...YARBRO...ARMOREL...BUCKEYE...
  PETTYVILLE...ROSA...HUFFMAN...TOMATO...HICKMAN...WILSON JUNCTION...
  WOODLAND CORNER...COLE RIDGE AND CALUMET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3598 8972 3590 8971 3590 8976 3587 8977
      3586 8976 3584 8970 3582 8970 3581 8973
      3581 8978 3579 8980 3578 8980 3575 8982
      3576 9013 3599 9019 3600 8973
TIME...MOT...LOC 1324Z 253DEG 17KT 3587 9009 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
396 
WWUS54 KMEG 141341
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 AM CDT THU JUL 14 2016

ARC093-141400-
/O.CON.KMEG.SV.W.0139.000000T0000Z-160714T1400Z/
MISSISSIPPI AR-
841 AM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHEASTERN MISSISSIPPI COUNTY...

AT 841 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELL...OR NEAR
BLYTHEVILLE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLYTHEVILLE...GOSNELL...LUXORA...DELL...BURDETTE...VICTORIA...
YARBRO...ARMOREL...ROSA...HUFFMAN...TOMATO...HICKMAN...
WILSON JUNCTION...WOODLAND CORNER...COLE RIDGE...CALUMET...
BARFIELD...BURTON...O'DONNELL BEND AND NUMBER NINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3598 8972 3590 8971 3590 8976 3587 8977
      3586 8976 3584 8970 3582 8970 3581 8973
      3581 8978 3579 8980 3578 8980 3575 8982
      3576 9007 3599 9007 3600 8973
TIME...MOT...LOC 1341Z 253DEG 17KT 3589 8999 

HAIL...<.75IN
WIND...60MPH
 
$$
095 
WWUS54 KMEG 141357
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
857 AM CDT THU JUL 14 2016

ARC093-141407-
/O.EXP.KMEG.SV.W.0139.000000T0000Z-160714T1400Z/
MISSISSIPPI AR-
857 AM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI
COUNTY WILL EXPIRE AT 900 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 3598 8972 3590 8971 3590 8976 3587 8977
      3586 8976 3584 8970 3582 8970 3581 8973
      3581 8978 3579 8980 3578 8980 3575 8982
      3576 9007 3599 9007 3600 8973
TIME...MOT...LOC 1356Z 253DEG 17KT 3589 8999 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:04 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 14, 7:04 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
704 AM CDT THU JUL 14 2016

.UPDATE...

Updated for the 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 409 AM CDT THU JUL 14 2016/

.Short term...

Better storm chances will exist throughout the day
and night on Thursday as a series of shortwave disturbances make
their way through the Mid- South. Strong storms will be possible
this afternoon and evening as the first of the series of
shortwaves impacts the region. Model soundings depict a very
unstable atmosphere throughout the Mid-South this evening with
MUCAPE values ranging from 2500-4000 j/kg, 0-3km lapse rates
between 6-7 C/km, and dewpoints in the low to mid 70's. Model
soundings also depict an inverted-V lower sounding profile
suggesting an increased wind threat. However, weak shear values
don't support long tracked well organized storms. The main threat
with any storms today will be strong winds and hail. PWAT values
over 2 inches also indicates flash flooding will be a threat. High
temperatures today will be in the low to mid-90's, these highs
coupled with dewpoints in the mid 70's could lead to heat index
values near 105 degrees in some locations not impacted by
convective thunderstorms. Coverage and timing of thunderstorms
today is still uncertain, however there is enough confidence in
storm coverage during peak heating hours to support not issuing a
heat advisory today. The Storm Prediction Center has placed
Northeastern Arkansas and the Missouri Bootheel in a slight risk
zone in their Day 1 Outlook Product. The rest of the Mid- South
was placed in a moderate risk.

The best chances of storms during this active period remains on
Friday as a deeper upper shortwave swings through the Mid
Mississippi Valley. All indications so far suggest better
thunderstorm coverage and intensity on Friday.

.Long term...
Models are trending drier on Saturday and Sunday as drier air
associated with a building upper ridge over the Plains begins to
filter into the region. The best chances of storms on Saturday
will exist in the southern portions of the Mid-South. Warmer,
drier weather is expected on Sunday and Monday as the steep upper
ridge moves slowly eastward towards the Mid-South. Hot and humid
weather will continue throughout the upcoming week, with daily
highs in the mid to upper 90's. However, storm chances will
increase slightly during mid-week as the upper ridge retrogrades
slightly west.

JPM3

&&

.AVIATION...

12z TAF Set

An MCS has held together overnight and is advancing southward
across east Arkansas this morning. This MCS is pushing into a
moderately unstable airmass and it appears that inhabition is
weaker than previously thought. Therefore storms should continue
to progress south and impact KJBR and KMEM this morning. Further
east...storms should develop later this afternoon and continue
through the day. Mainly VFR cigs are anticipated...but there could
be brief periods of MVFR conditions in stronger storms. Winds will
remain out of the southwest through the day.

There will likely be a break late this afternoon before another
MCS forms to our west and impacts all of the terminals tonight.
Provided best initial timing but this may be difficult to
determine further than a few hours out. Winds will remain light
southerly outside of convection.

JLH

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 14, 4:45 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
445 AM CDT THU JUL 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
445 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED THROUGHOUT THE MID-SOUTH
TODAY AND TONIGHT AS SEVERAL UPPER LEVEL SHORTWAVES MOVE THROUGH
THE AREA. THE MAIN THREAT WITH STORMS TODAY AND TONIGHT WILL BE
STRAIGHT- LINE WINDS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE ON FRIDAY AS A
DEEPER SHORTWAVE TROUGH MOVES THROUGH THE REGION. ONCE AGAIN...
DAMAGING STRAIGHT-LINE WINDS AND FLASH FLOODING WILL BE THE MAIN
THREATS. DANGEROUS HEAT IS EXPECTED THROUGHOUT THE UPCOMING WORK
WEEK. HIGH TEMPERATURES IN THE MID TO UPPER 90'S COMBINED WITH
DEWPOINTS IN THE LOWER TO MID 70'S WILL RESULT IN DANGEROUS HEAT
INDICES FROM SUNDAY THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TOMORROW.

In the hours before

Special weather statement, Jul 14, 8:07 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 AM CDT THU JUL 14 2016

ARZ026>028-141400-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
807 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 AM CDT FOR...

EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

AT 807 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR MANILA

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN CRAIGHEAD...MISSISSIPPI AND EASTERN POINSETT
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3599 9037 3600 8978 3576 8990 3573 8996
      3567 8994 3556 9000 3555 9004 3545 9005
      3545 9007 3548 9008 3548 9011 3545 9013
      3545 9069
TIME...MOT...LOC 1307Z 266DEG 23KT 3586 9022
Special weather statement, Jul 14, 8:08 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 AM CDT THU JUL 14 2016

ARZ035-036-048-141400-
ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-
808 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 AM CDT FOR...

ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...

AT 808 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR WYNNE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ST. FRANCIS...NORTHWESTERN CRITTENDEN AND CROSS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3500 9115 3500 9105 3517 9104 3545 9082
      3544 9026 3490 9051 3491 9115
TIME...MOT...LOC 1308Z 258DEG 31KT 3521 9085

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:07 AM CDTSpecial Weather StatementMEGMississippi53 min
Jul 14, 8:08 AM CDTSpecial Weather StatementMEGCross, St. Francis52 min
Jul 14, 8:47 AM CDTSpecial Weather StatementMEGCrittenden43 min
Jul 14, 8:54 AM CDTFlash Flood WarningMEGCrittenden, Cross, Mississippi, Poinsett2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.